As weight-loss drugs like Wegovy and Ozempic become more popular, the pounds aren’t the only thing people are reporting losing: Social media groups for people taking the drugs also feature posts about hair loss.
“What is really striking to people is that there are no scalp symptoms. It doesn’t hurt, it doesn’t itch, but you can run your hands through your hair and have a handful of hair. It can be really disturbing to see,” said Dr. Susan Massick, a dermatologist at Ohio State University who has seen patients who have lost hair after weight-loss surgery.
Semaglutide — better known by the brand names Ozempic and Wegovy — and Tirzepatide, sold under the brand name Mounjaro, were originally intended for people with type 2 diabetes. But the drugs are also often prescribed for weight loss. (Wegovy is approved by the Food and Drug Administration for weight loss, while Ozempic and Mounjaro are given off-label.)
Although hair loss is a shocking side effect, Dr. Vijaya Surampudi, associate director of UCLA’s weight management program in Los Angeles, said it’s relatively uncommon in people taking the medication.
Hair loss is not listed as a side effect of Ozempic, but in clinical trials of Wegovy, 3% of people reported hair loss, compared with 1% of people receiving placebo. (While Ozempic and Wegovy are the same drug, Wegovy is given at a higher dose.) In a clinical study of the effects of tirzepatide on weight loss, nearly 6% of people taking the highest dose reported alopecia — a common word for any type of hair loss – compared to 1% of those receiving a placebo.
Tirzepatide drugmaker Eli Lilly said in a statement that the hair loss seen in the clinical trial was generally short-lived. “Hair loss is a side effect that has been associated with significant weight loss in many previous clinical trials treating obesity,” the statement said.
Novo Nordisk, maker of Ozempic and Wegovy, did not respond to a request for comment.
The drugs work by targeting receptors in the body involved in producing insulin and regulating digestion. Neither is related to hair growth.
“Hair loss is unlikely to be related to the medications,” said Surampudi, who has counseled patients who have had hair loss while taking medications, “but is more likely to be related to weight loss attributable to those medications.”
Hair loss is common with severe weight loss
Hair loss during times of stress, be it pregnancy, divorce or dramatic weight loss, is very common. The disease even has its own name: telogen effluvium.
Because semaglutide and tirzepatide suppress appetite, people typically eat significantly less than their bodies are used to while taking the drugs.
“They shock the system,” Surampudi said.
While taking the drug, people can lose 5% to 20% of their body weight in six to 12 months before weight loss plateaus. “This is a significant change for everyone,” Massick said.
Under normal conditions, people lose and grow hair all the time. But shock causes the body to reserve resources for essential functions. Hair growth shifts to the so-called resting phase: hair continues to fall out, but at the same time it no longer grows.
Latest news about weight loss drugs
The phenomenon is temporary and does not affect everyone.
“There’s generally a three-month lag after the weight loss stops, when you hit that plateau, that the hair loss slowly resolves and the hair starts to grow back,” Massick said.
dr Andrew Kraftson, director of the weight navigation program at Michigan Medicine, likens the phenomenon to a tree in the fall. Trees lose their leaves but no buds replace them until spring.
Hair loss is a common side effect of significant weight loss in a short period of time, and people undergoing bariatric or weight loss surgery are usually warned in advance that this could be a side effect.
“It’s very common for people to lose quite a bit of hair after bariatric surgery. It’s one of the biggest complaints I hear, and people worry about going bald,” Kraftson said.
Experts say this won’t happen through weight loss alone.
“With telogen effluvium, you’re not going to lose all your hair, you’re not going to go bald and it’s going to grow back, so it’s not a permanent situation,” Massick said, adding that once the weight stabilizes, the body goes back to allocating resources begin to non-essential functions such as hair growth.
Can you prevent hair loss while losing weight?
Although there are some cases where genetic hair loss or hair loss due to another condition happens to overlap with telogen effluvium, where the hair doesn’t grow back on its own, that’s usually not the case, Surampudi said.
As people eat less while taking weight loss medication, they are more likely to not get enough of some essential nutrients, which can also contribute to hair loss.
dr Priya Jaisinghani, an endocrinologist at NYU Langone in New York City, said poor diet, calorie restriction, or protein restriction can contribute to hair loss associated with significant weight loss.
“I advise my patients from the start to avoid hair loss with weight loss,” she said. “But I have a lot of patients from outside providers who come in with these symptoms, and we’re talking about protein intake and the rate of weight loss.”
Massick agreed that it’s important to discuss your diet with your doctor. Making sure you’re getting enough protein, iron, B vitamins — especially biotin — and zinc could help prevent hair loss if malnutrition is a factor, she added.
Iron is important, especially during menstruation, Surampudi said, and anyone can benefit from taking a vitamin D supplement while taking weight-loss medication.
All the assurances offered for people suffering from hair loss along with weight loss.
If you’re getting enough nutrients, “your hair will recover and there won’t be any permanent damage,” Kraftson said.
Follow NBC HEALTH At Twitter & Facebook.